Virginia, 2008

Winter Storm and Winter Weather in Virginia, January 17 to 18, 2008

January 17 to 18, 2008 · NWS LWX · 22 events in 22 counties and zones

An area of low pressure moved northeast from the central Gulf of Mexico off the North Carolina on January 17th. Precipitation began as snow before warmer air moved in aloft.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An area of low pressure moved northeast from the central Gulf of Mexico off the North Carolina on January 17th. Precipitation began as snow before warmer air moved in aloft. This changed snow to a mix of sleet and freezing rain and ended as freezing drizzle. Significant accumulations of snow and sleet were reported with only a trace of ice.

The highest snowfall accumulations, up to 8 inches, were reported from Highland County across the Shenandoah Valley northeast along the Blue Ridge to western Loudoun County in northern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 17, 3:10 AM EST, 4 hours 50 minutes earlier.

Area forecast discussion, Jan 17, 3:10 AM EST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
310 AM EST THU JAN 17 2008

.SYNOPSIS...
LOW PRESSURE IN THE EASTERN GULF OF MEXICO WILL TRACK NORTHEAST TO
NEAR CAPE HATTERAS BY LATE THIS AFTERNOON...AND THEN MOVE UP THE
EASTERN SEABOARD TONIGHT. THIS WILL BRING SOME WINTRY PRECIPITATION
TO THE REGION...PARTICULARLY WEST OF INTERSTATE 95. A STRONG COLD
FRONT AND COASTAL LOW PRESSURE WILL CROSS THE REGION SATURDAY. MUCH
COLDER AIR WILL FILTER INTO THE REGION BEHIND THESE SYSTEMS. HIGH
PRESSURE WILL BUILD BACK INTO THE AREA FOR THE START OF THE NEW WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SFC HIPRES AXIS ABT TO THE BAY ATTM...AS LOPRES WINDS UP IN THE
GLFMEX. NATL RADAR MOSAIC DEPICTS A LRG SWATH OF PCPN N/E OF LOW
CNTR. CWFA WL BE UNDER STRONG ISENTROPIC LIFT AND LFQ OF UPR JET...
MAKING FOR A FAVORABLE ENVIRONMENT TO INDUCE PCPN. FURTHER...H7-5
F-VECTOR FORCING STRONGLY CONVERGENT IN A SATD LYR...SUGGESTING THAT
ONSET WL BE STRONG AND SUDDEN. DEWPT DEPRESSIONS NOT ALL THAT STARK
RIGHT NOW...AND WL LIKELY BE OVERCOME.

PTYPE ISSUES REMAIN A CHALLENGE. 00Z OP GNDC...LTST LCL WRF RUNS...
21Z SREFS AND PLUMES ALL AGREE THAT PCPN WL START AS SNW...AND THAT
RA WL WORK INLAND DURING THE AFTN-EVE. HWVR...WARMING ALOFT ON NOSE
OF LLJ /30-40 KT/ SHUD TOSS IN SOME MIXED PCPN...AS REFLECTED IN
TKNS SCHEMES AND MDL SNDGS. THE DETAILS ON THAT REMAIN A BIT
SKETCHY. LTST GDNC NOT HOLDING ONTO COLD WEDGE AS IT SEEMS LIKE IT
SHUD. ALSO OF NOTE IS THE LACK OF AN H8 CLOSED LOW...WHICH WUD KEEP
COLD AIR IN PLACE. THRU THE 1ST PD...SNW WL BE MAIN PTYPE...AND WRNG
AREA REACH CRITERIA PRIOR TO CHGOVR. THE FRZG LINE /FOR RA VS SN/
SHUD BE NEAR I-95 CRRDR BY END OF DAY.

SINCE CLDY ALL DAY...AND PCPN ONSET SHUD COME IN MRNG...WENT W/ THE
COOLER GFS...AND ADJUSTED FM THERE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
SFC LOW AND H8 WAVE WL PASS BY TNGT. THE PTYPE TRANSITION WL BE THE
MAIN CHALLENGE FOR TNGT...AS THE GAME WL BE MORE FZRA/RA INSTEAD OF
SNW. GEFS DEPICTS LTL SPREAD IN SUGGESTING THAT H8 WL CONT TO
WARM...AND THAT ENTIRE CWFA WL BE ABV 0C AT H8 BY 00Z. HWVR...SINCE
SYSTM WL BE A FAST MOVER...UNSURE AS TO HOW MUCH QPF WL BE ARND BY
THAT. THE RA LINE SHUD MV INLAND FURTHER...BUT DONT THINK IT WL MAKE
IT MUCH FRTHR W THAT BLURDG. AT THE SAME TIME...DEPARTURE OF PCPN
MEANS THAT FCST POPS WL START AT LIKELY...AND DECREASE FM THERE. BIG
SPREAD IN QPF FM PLUMES...BUT BUFKIT DATA SUGGESTS THAT THERE MAY BE
ENUF FOR A TENTH-INCH OR TWO OF ICE IN THE VALLEY...SPCLY IF SNDGS
ADJUSTED FOR MORE FZRA /DUE TO HOLDING ONTO COLD WEDGE LONGER THAN
GDNC ADVERTISES/.

SINCE WAA ONGOING FOR AT LEAST HALF OF PD...DID NOT GO W/ DIURNAL
CURVE. MIN-T LIKELY TO BE IN THE EVE...THO CAA LT NGT/ELY MRNG MAY
LEAD TO TEMP DROPS AFT MIDNGT PTMC HIGHLANDS.

FOR THE HEADLINES...WL CONT W/ WRNG/ADVY PROFILE AS IS. ONE LAST
SECOND CHG THO...HV OPTED TO CHG ORANGE CNTY FM ADVY TO WRNG...DUE
TO SNOWFALL AMTS PRIOR TO MIXING. ULTIMATELY...THE PTYPE MIX MAY
MEAN THAT WE WL COME CLOSE TO CRITERIA ON SVRL FRONTS. FCST WL
REFLECT LOW END CRIT ON BOTH SNOW AND ICE.

FRIDAY WILL BE A TRANSITION DAY AS TODAYS COASTAL LOW LIFTS NORTH
AND A NARROW WEDGE OF HIGH PRESSURE BUILDS FROM THE SOUTHWEST. WILL
STILL CARRY CHANCE POPS FOR FRIDAY MORNING AS THE LOW IS ONLY TO
LONG ISLAND BY 12Z FRIDAY. PARENT LOW OVER THE GREAT LAKES WILL ALSO
PROVIDE FOR SOME SNOW ACROSS THE WESTERN COUNTIES FRIDAY AFTERNOON
AND EVENING. WITH EXPECTED SNOW COVER FROM THURSDAY...LINGERING
CLOUD COVER AND COLD ADVECTION STARTING MIDDAY FRIDAY...WENT ON THE
COOLER SIDE OF GUIDANCE FOR MAX TEMPERATURES.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A SECOND COASTAL LOW LOOKS TO BRING PRECIPITATION CHANCES BACK TO
THE FORECAST AREA ON SATURDAY. GUIDANCE KEEPS INCREASING THE
PRECIPITATION CHANCES FOR SATURDAY...MAINLY DURING THE
AFTERNOON...SO WILL CONTINUE THE TREND. SIMILAR TO THURSDAYS
SYSTEM...IT WILL BE COLD ENOUGH FOR PRECIPITATION TO BEGIN AS SNOW
BEFORE MIXING AND CHANGING OVER TO RAIN IN THE EAST DURING THE
AFTERNOON.

THIS LOW WILL WRAP UP INTO A PASSING COLD FRONT SATURDAY
NIGHT...USHERING IN THE COLD. WINDS WILL STAY UP SATURDAY AND
SUNDAY...SO WIND CHILLS WILL REMAIN A CONCERN. MODERATING
TEMPERATURES EXPECTED MONDAY AND BEYOND AS HIGH PRESSURE MOVES OFF
THE COAST. ANOTHER SYSTEM WILL IMPACT THE REGION DURING THE MID
WEEK...BRINING THE NEXT CHANCES OF PRECIPITATION.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
VFR ATTM...BUT THAT WL END THIS MRNG. LOPRES IN GLFMEX MVG NWD
TDA-TNGT WL SPREAD PCPN N. LEADING EDGE WL BE ALL SNW. STRONG
FORCING WL LEND TO A RAPID DECLINE FM VFR TO AOB IFR. ONSET LIKELY
TO BE IN THE 12-15Z WINDOW FM S TO N.

WARM AIR WL THEN MV IN AT THE SFC FM THE E AND ALOFT FM THE S. THAT
WL CHG PCPN FM SN TO MIX. DCA-BWI-MTN LIKELY TO GO FM SN TO RA
20-23Z...AND ON TO IAD BY 00-02Z. THE WARMTH ALOFT MAY JUST COME
1ST...SO IAD HAS A CPL HR PD WHERE IT/LL BE CLOSE BTWN SN/RA/FZRA.
CHO QUITE LIKELY TO SEE WARMTH UPSTAIRS 1ST...MEANING SN TO FZRA
PRIOR TO RA. PCPN MAY EVEN END PRIOR TO SFC TEMPS ABV FRZG THERE.
MRB WL BE LOCKED INTO THE COLD AIR THE LONGEST...SO MORE SNW...THEN
A BETTER CHC AT A PD OF FZRA... PRBLY WONT MAKE IT ABV FRZG AT SFC.

IFR CONDS /MOSTLY CIGS/ WL CONT EVEN AFTR PCPN EXITS...THRU END OF
VALID TAF CYCLE...AND LIKELY INTO ELY FRI MRNG.

FRIDAY LOOKS TO BE A TRANSITION DAY AS TODAYS COASTAL LOW LIFTS
NORTH AND WEAK HIGH PRESSURE BUILDS. A SECOND COASTAL LOW PRESSURE
SYSTEM IS EXPECTED TO AFFECT THE REGION SATURDAY...BRINGING A
CHANCE OF RAIN AND SNOW. THIS COULD BRING LOWERED CEILINGS AND
VISIBILITIES EAST OF THE BLUE RIDGE SATURDAY AFTERNOON. HIGH
PRESSURE WILL RETURN LATE SATURDAY THROUGH EARLY NEXT WEEK. EXPECT
GUSTY WINDS SATURDAY AND SUNDAY AFTERNOONS...WITH GUSTS BETWEEN 25
AND 35 KNOTS POSSIBLE.

&&

.MARINE...
LOPRES IN GLFMEX THIS MRNG WL REACH CAPE HATTERAS NEAR DUSK...AND
PASS NE OF DELMARVA OVNGT. WND FIELD IN ADVC OF SYSTM WL PICK
UP...ENUF FOR 15-20 KT WNDS TO MIX DWN LT TAFT-TNGT. IN WAKE OF
LOW...WNDS MAY DIE DOWN FOR A PD OVNGT...BUT WL PICK BACK UP AGN
AS CAA COMMENCES ELY FRI MRNG...WHICH WL CONT THRU THE DAYLIGHT
HRS. THAT WL PROVIDE A MORE FVRBL ENVIRONMENT FOR MIXING. WNDS WL
DECR FRI EVE.

THE HIGHEST WINDS AND GUSTS WILL BE THROUGH THE WEEKEND AS COLD
HIGH PRESSURE MOVES OVER THE REGION. ALSO...A SECOND LOW PRESSURE
SYSTEM WILL MOVE ALONG THE MID ATLANTIC COAST ON SATURDAY...
BRINGING A CHANCE OF RAIN AND SNOW SATURDAY. THIS ALL COMBINES TO
BRING THE POTENTIAL FOR GALE CRITERIA GUSTS...IN EXCESS OF 35
KNOTS...SATURDAY AND SUNDAY AFTERNOON. HIGH PRESSURE WILL REMAIN
CONTROL SUNDAY THROUGH EARLY NEXT WEEK...BRINGING LIGHTER WINDS TO
THE WATERS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WINTER WEATHER ADVISORY FROM 7 AM THIS MORNING TO MIDNIGHT EST
     TONIGHT FOR DCZ001.
MD...WINTER STORM WARNING FROM 7 AM THIS MORNING TO MIDNIGHT EST
     TONIGHT FOR MDZ003>005.
     WINTER WEATHER ADVISORY FROM 7 AM THIS MORNING TO MIDNIGHT EST
     TONIGHT FOR MDZ006-007-009>011-501-502.
VA...WINTER STORM WARNING UNTIL MIDNIGHT EST TONIGHT FOR VAZ021-
     025>027-029-036>038-050.
     WINTER STORM WARNING FROM 7 AM THIS MORNING TO MIDNIGHT EST
     TONIGHT FOR VAZ028-030-031-039>042-051.
     WINTER WEATHER ADVISORY FROM 7 AM THIS MORNING TO MIDNIGHT EST
     TONIGHT FOR VAZ052>056.
WV...WINTER STORM WARNING UNTIL MIDNIGHT EST TONIGHT FOR WVZ054.
     WINTER STORM WARNING FROM 7 AM THIS MORNING TO MIDNIGHT EST
     TONIGHT FOR WVZ050>053-055.
     WINTER WEATHER ADVISORY FROM 7 AM THIS MORNING TO MIDNIGHT EST
     TONIGHT FOR WVZ501>504.
MARINE...SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 6 PM EST
     FRIDAY FOR ANZ530>537.

&&

SYNOPSIS...HTS
NEAR TERM...HTS
SHORT TERM...HTS/SAR
LONG TERM...SAR
AVIATION...HTS/SAR
MARINE...HTS/SAR
Hazardous weather outlook, Jan 17, 4:59 AM EST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
459 AM EST THU JAN 17 2008

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
181000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
459 AM EST THU JAN 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY REMAINS IN EFFECT THROUGH MIDNIGHT
TONIGHT. PLEASE SEE WSWLWX ON THE INTERNET OR MONITOR NOAA WEATHER
RADIO FOR MORE DETAILS.

A SMALL CRAFT ADVISORY IS IN EFFECT THIS AFTERNOON THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A LOW PRESSURE SYSTEM WILL MOVE ALONG THE MID ATLANTIC COAST ON
SATURDAY...BRINING RAIN AND SNOW TO THE REGION. AN ARCTIC FRONT
WILL CROSS THE REGION LATE SATURDAY AND WILL USHER IN COLDEST AIR
OF THE SEASON SO FAR. THIS FRONT MAY BE ACCOMPANIED WITH SCATTERED
SNOW SHOWERS. WIND CHILL VALUES COULD DROP TO NEAR ZERO SUNDAY
NIGHT.

SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE ON FRIDAY. SMALL
CRAFT CONDITIONS ARE AGAIN EXPECTED SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. SNOWFALL AND ICE
ACCUMULATIONS WOULD BE APPRECIATED.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-181000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
459 AM EST THU JAN 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING HAS BEEN ISSUED ALONG A LINE FROM CARROLL
COUNTY TO ORANGE COUNTY AND POINTS WEST. 3 TO 6 INCHES OF SNOW ARE
POSSIBLE...LOCALLY HIGHER ACROSS THE RIDGES. ICE ACCUMULATIONS
LESS THAN A QUARTER INCH WILL ALSO BE POSSIBLE. A WINTER WEATHER
ADVISORY IS IN EFFECT FOR ALLEGANY...GRANT AND MINERAL COUNTIES. 2
TO 4 INCHES OF SNOW IS POSSIBLE. PLEASE SEE WSWLWX ON THE INTERNET
OR MONITOR NOAA WEATHER RADIO FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

AN ARCTIC FRONT WILL CROSS THE REGION ON SATURDAY AND WILL USHER
IN COLDEST AIR OF THE SEASON SO FAR. THIS SYSTEM WILL ALSO BE
ACCOMPANIED WITH SNOW SHOWERS SATURDAY AND SATURDAY NIGHT. SNOW
AND WIND CHILL ADVISORIES MAY BE REQUIRED THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. SNOWFALL AND ICE
ACCUMULATIONS WOULD BE APPRECIATED.

HTS/SAR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter weather, 8 winter storm. Local standard time, as filed.

Winter Weather, Shenandoah

When
January 17, 8:00 AM EST to January 18, 3:00 AM EST
Where
Shenandoah forecast zone
Reported by
Trained Spotter
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Trained spotters and cooperative observers measured 3 to 4 inches of snow in Shenandoah County.

Winter Weather, Frederick

When
January 17, 8:00 AM EST to January 18, 3:00 AM EST
Where
Frederick forecast zone
Reported by
Trained Spotter
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

Trained spotters and cooperative observers measured 3 to 5 inches of snow in Frederick County and the City of Winchester.

Winter Weather, Warren

When
January 17, 8:00 AM EST to January 18, 3:00 AM EST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Trained spotters and cooperative observers measured 1 to 3 inches of snow in Warren County.

Winter Weather, Clarke

When
January 17, 8:00 AM EST to January 18, 3:00 AM EST
Where
Clarke forecast zone
Reported by
Trained Spotter
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Trained spotters and cooperative observers measured 3 to 4 inches of snow in Clarke County.

Winter Weather, Albemarle

When
January 17, 8:00 AM EST to January 18, 3:00 AM EST
Where
Albemarle forecast zone
Reported by
Trained Spotter
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

Trained spotters and cooperative observers measured 3 to 5 inches of snow in Albemarle County and the City of Charlottesville.

Winter Weather, Fauquier

When
January 17, 8:00 AM EST to January 18, 3:00 AM EST
Where
Fauquier forecast zone
Reported by
Trained Spotter

Trained spotters and cooperative observers measured 3 to 5 inches of snow in Fauquier County.

Winter Weather, Orange

When
January 17, 8:00 AM EST to January 18, 3:00 AM EST
Where
Orange forecast zone
Reported by
Trained Spotter
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

Trained spotters and cooperative observers measured 3 to 4 inches of snow in Orange County.

Winter Weather, Culpeper

When
January 17, 8:00 AM EST to January 18, 3:00 AM EST
Where
Culpeper forecast zone
Reported by
Trained Spotter
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Trained spotters and cooperative observers measured 2 to 3 inches of snow in Culpeper County.

Winter Weather, Prince William

When
January 17, 8:00 AM EST to January 18, 3:00 AM EST
Where
Prince William forecast zone
Reported by
Trained Spotter

Trained spotters and cooperative observers measured 3 to 5 inches of snow in Prince William County.

Winter Weather, Fairfax

When
January 17, 8:00 AM EST to January 18, 3:00 AM EST
Where
Fairfax forecast zone
Reported by
Trained Spotter
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

Trained spotters and cooperative observers measured 2 to 4 inches of snow in Fairfax County.

Winter Weather, Arlington

When
January 17, 8:00 AM EST to January 18, 3:00 AM EST
Where
Arlington forecast zone
Reported by
Trained Spotter
Coordinates
38.855, -77.106 (the zone’s center; the record gives no point)

Trained spotters and cooperative observers measured 1 to 3 inches of snow in Arlington and Alexandria.

Winter Weather, Stafford

When
January 17, 8:00 AM EST to January 18, 3:00 AM EST
Where
Stafford forecast zone
Reported by
Trained Spotter
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

Trained spotters and cooperative observers measured 1 to 2 inches of snow in Stafford County.

Winter Weather, Spotsylvania

When
January 17, 8:00 AM EST to January 18, 3:00 AM EST
Where
Spotsylvania forecast zone
Reported by
Trained Spotter
Coordinates
38.244, -77.558 (the zone’s center; the record gives no point)

Trained spotters and cooperative observers measured 2 to 3 inches of snow in Spotsylvania County.

Winter Weather, King George

When
January 17, 8:00 AM EST to January 18, 3:00 AM EST
Where
King George forecast zone
Reported by
Trained Spotter
Coordinates
38.274, -77.156 (the zone’s center; the record gives no point)

Trained spotters and cooperative observers measured 2 inches of snow in King George County.

Winter Storm, Highland

When
January 17, 8:00 AM EST to January 18, 3:00 AM EST
Where
Highland forecast zone
Reported by
COOP Observer

A cooperative observer measured 4 to 5 inches of snow in Highland County.

Winter Storm, Augusta

When
January 17, 8:00 AM EST to January 18, 3:00 AM EST
Where
Augusta forecast zone
Reported by
Trained Spotter
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

Trained spotters measured 4 to 8 inches of snow in Augusta County.

Winter Storm, Rockingham

When
January 17, 8:00 AM EST to January 18, 3:00 AM EST
Where
Rockingham forecast zone
Reported by
Trained Spotter
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Trained spotters and cooperative observers measured 4 to 6 inches of snow in Rockingham County.

Winter Storm, Page

When
January 17, 8:00 AM EST to January 18, 3:00 AM EST
Where
Page forecast zone
Reported by
Trained Spotter
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Trained spotters measured 4 to 5 inches of snow in Page County.

Winter Storm, Greene

When
January 17, 8:00 AM EST to January 18, 3:00 AM EST
Where
Greene forecast zone
Reported by
Trained Spotter
Coordinates
38.298, -78.467 (the zone’s center; the record gives no point)

Trained spotters measured 5 inches of snow in Greene County.

Winter Storm, Madison

When
January 17, 8:00 AM EST to January 18, 3:00 AM EST
Where
Madison forecast zone
Reported by
Trained Spotter
Coordinates
38.414, -78.279 (the zone’s center; the record gives no point)

Trained spotters measured 6 to 7 inches of snow in Madison County.

Winter Storm, Rappahannock

When
January 17, 8:00 AM EST to January 18, 3:00 AM EST
Where
Rappahannock forecast zone
Reported by
Trained Spotter
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Trained spotters and cooperative observers measured 4 to 7 inches of snow in Rappahannock County.

Winter Storm, Loudoun

When
January 17, 8:00 AM EST to January 18, 3:00 AM EST
Where
Loudoun forecast zone
Reported by
Trained Spotter

NWS Employees and trained spotters measured 4 to 6 inches of snow in Loudoun County.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 73898, 73899, 73901, 73902, 73903, 73905, 73906, 73907, 73908, 73909, 73911, 73912, 73913, 73914, 73915, 73917, 73918, 73919, 73920, 73922, 73923, 73925.